Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 287, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2021, 3:05 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 3:05 PM EDT (19:05 UTC)
- Expired
- Aug 28, 2021, 3:15 PM EDT
- In force
- 10 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Indiana County, PA
The radar
The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 973 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WUUS51 KPBZ 281905
SVRPBZ
PAC005-063-281915-
/O.NEW.KPBZ.SV.W.0287.210828T1905Z-210828T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
305 PM EDT Sat Aug 28 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Central Indiana County in west central Pennsylvania...
East central Armstrong County in west central Pennsylvania...
* Until 315 PM EDT.
* At 304 PM EDT, a severe thunderstorm was located near Indiana,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Indiana, Chevy Chase Heights, Ernest, Creekside, and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4066 7928 4078 7927 4078 7908 4062 7912
TIME...MOT...LOC 1904Z 277DEG 15KT 4071 7920
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:40 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 28, 1:40 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 140 PM EDT Sat Aug 28 2021 .SYNOPSIS... Thunderstorm chances continue today and tomorrow under a warm, humid air mass and shortwave activity. The track of Hurricane Ida will need to be monitored closely, heavy rainfall may occur Tuesday into Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Warm, humid conditions will continue throughout the day as a ridge resides over the East Coast. Showers and thunderstorms will continue into the evening as an embedded shortwave tracks east into western PA. With moderate mid-level lapse rates and a moderate amount of DCAPE, downburst potential will be lacking. However, high rain rates are expected with a deepening warm cloud layer and above average PWATs. Weak flow aloft will also support isolated areas of heavy rainfall; flooding may occur if storms training over a region for a long period of time. Showers and storms may continue into portions of the overnight time period with elevated instability available. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... An incoming trough over the northern Great Lakes will flatten the ridge over the East Coast tomorrow afternoon; zonal flow will likely prevail. With no change to our warm, moist air mass over the Ohio River Valley, thunderstorms should once again develop early afternoon into the late evening. Shear should remain generally weak until the late evening but DCAPE values are expected to grow with incoming dry air in the mid to upper-levels; a few isolated strong storms can't be ruled out. Localized flooding in training clusters of heavy downpours can't be ruled out as well. By Monday, the aforementioned trough and its associated frontal boundary will advance south into the Pittsburgh area. The front should lose forward motion a bit as the trough lifts back towards Quebec, placing the Upper Ohio Valley in quasi-zonal flow aloft... or nearly parallel to the frontal boundary / baroclinic zone. Thunderstorms and showers are likely to develop along this area of convergence. A narrow band of localized flooding, orientated west to east, could develop if the boundary remains stationary for a long period of time. && .LONG TERM /TUESDAY THROUGH SATURDAY/... By Tuesday, remnants of Ida will progress up through the TN Valley and into central Appalachia. The system will begin to phase with the northern stream as it approaches our area late Tuesday and into Wednesday. The worst case scenario if the track continues to hold, a swath of rainfall between 2 to 4 inches south of Pittsburgh Tuesday into Wednesday; 1 to 2 inches elsewhere. However, the passage of a cold front to the northwest could change the outcome of Ida's track considerably and the worst case scenario should not hold a lot of weight of confidence. Slightly cooler and drier conditions are anticipated late week and into the Labor Day Weekend with building high pressure. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Isolated to scattered convection could result in brief restrictions but otherwise, general VFR is expected. Given uncertainty in any particular location, have opted to use VCTS in latest TAFs. .Outlook... Little pattern change through Monday will result in continue isolated to scattered afternoon thunderstorms and potential patchy morning fog and low stratus. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 28, 5:40 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 540 AM EDT Sat Aug 28 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-290945- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 540 AM EDT Sat Aug 28 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The potential for heavy rainfall and flooding will increase Tuesday and Wednesday as the remnants of tropical system Ida move into the Ohio Valley. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 28, 2:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT Sat Aug 28 2021
PAZ023-281900-
Indiana PA-
234 PM EDT Sat Aug 28 2021
...A STRONG THUNDERSTORM WILL IMPACT EASTERN INDIANA COUNTY THROUGH
300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Indiana, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indiana, Clymer, Chevy Chase Heights, Ernest, Marion Center,
Creekside, Dixonville, Commodore, Brush Vly, and Yellow Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4057 7888 4047 7908 4075 7923 4084 7903
4067 7883
TIME...MOT...LOC 1833Z 328DEG 10KT 4073 7908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:50 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Westmoreland | 115 min |
| Aug 28, 2:34 PM EDT | Special Weather Statement | PBZ | Indiana | 26 min |
| Aug 28, 5:56 PM EDT | Areal Flood Advisory | PBZ | Clarion, Venango | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.